A Continuous Derivative for Real-Valued Functions
We develop a notion of derivative of a real-valued function on a Banach space, called the L-derivative, which is constructed by introducing a generalization of Lipschitz constant of a map. The values of the L-derivative of a function are non-empty weak* compact and convex subsets of the dual of the Banach space. This is also the case for the Clarke generalised gradient. The L-derivative, however, is shown to be upper semi continuous with respect to the weak* topology, a result which is not known to hold for the Clarke gradient on infinite dimensional Banach spaces. We also formulate the notion of primitive maps dual to the L-derivative, an extension of Fundamental Theorem of Calculus for the L-derivative and a domain for computation of real-valued functions on a Banach space with a corresponding computability theory.
KeywordsL-derivative Clarke gradient weak* topology upper semi-continuity
Unable to display preview. Download preview PDF.
- 1.Abolfathbeigi, S., Mahmoudi, M.: Manuscript in Persian (2003)Google Scholar
- 2.Abramsky, S., Jung, A.: Domain theory. In: Abramsky, S., Gabbay, D.M., Maibaum, T.S.E. (eds.) Handbook of Logic in Computer Science, vol. 3, Clarendon Press, Oxford (1994)Google Scholar
- 3.Clarke, F.H.: Private communications. Summer (2005)Google Scholar
- 6.Edalat, A.: A continuous derivative for real-valued functions. Invited submission to New Computational Paradigms, 2006. Available at www.doc.ic.ac.uk/~ae/papers/banachf.ps
- 7.Edalat, A., Krznarić, M., Lieutier, A.: Domain-theoretic solution of differential equations (scalar fields). In: Proceedings of MFPS XIX, volume 83 of Electronic Notes in Theoretical Computer Science (2003), Full paper in www.doc.ic.ac.uk/~ae/papers/scalar.ps
- 11.Edalat, A., Pattinson, D.: A domain theoretic account of Picard’s theorem. In: Proc. ICALP 2004 LNCS vol. 3142, pp. 494–505 (2004), Full paper in www.doc.ic.ac.uk/~ae/papers/picard.icalp.ps
- 12.Fars, N.: Aspects analytiques dans la mathematique de shraf al-din al-tusi. Historia Sc. 5(1) (1995)Google Scholar
- 17.Scott, D.S.: Outline of a mathematical theory of computation. In: 4th Annual Princeton Conference on Information Sciences and Systems, pp. 169–176 (1970)Google Scholar